Limits...
Sorafenib-associated facial acneiform eruption.

Cohen PR - Dermatol Ther (Heidelb) (2014)

Bottom Line: Drug-associated cutaneous adverse events, such as alopecia and hand-foot skin reaction, occur frequently.Two of the patients also had other drug-related skin side effects.Topical acne-directed therapy was only partially effective in clearing the lesions; lowering the dose or discontinuation of sorafenib resulted in progressive improvement or resolution of the facial acneiform eruption.

View Article: PubMed Central - PubMed

Affiliation: Division of Dermatology, University of California San Diego, 10991 Twinleaf Court, Twinleaf Court, California, 92131-3643, USA, mitehead@gmail.com.

ABSTRACT

Introduction: Sorafenib is an oral multikinase inhibitor that targets tumor cell angiogenesis and proliferation. Drug-associated cutaneous adverse events, such as alopecia and hand-foot skin reaction, occur frequently. Sorafenib-related side effects affecting hair, nails, and skin are summarized and the characteristics of sorafenib-treated patients who developed acneiform facial lesions are reviewed to present the clinical features of these individuals.

Case report: A man with sorafenib-associated facial acneiform lesions mimicking those of chloracne is described.

Discussion: PubMed was used to search the following terms, separately and in combination: acne, acneiform eruption, chloracne, cutaneous adverse events, hepatocellular carcinoma, renal cell carcinoma, skin side effects, and sorafenib. Inclusion criteria for selecting papers to be reviewed included case reports and studies that described cutaneous and mucosal adverse side effects associated with sorafenib. All papers fulfilling inclusion criteria were reviewed and relevant manuscripts, along with their reference citations, were evaluated. Five patients-a woman with liver epithelioid hemangioendothelioma, three men with metastatic renal cell carcinoma, and a man with hepatocellular carcinoma-have developed sorafenib-associated facial acneiform eruption. The eruption typically occurred after 4 weeks of treatment at a dose of 400 mg twice daily. The lesions presented as either papules and pustules (2 patients) or, similar in appearance and distribution to chloracne, only open and closed comedones (3 patients). The sorafenib-associated facial acneiform eruption partially improved after initiating topical antibiotics, keratolytics, and/or retinoids; however, progressive improvement or resolution occurred after lowering the daily dose or discontinuation of sorafenib.

Conclusions: Sorafenib-associated facial acneiform eruption is a rarely occurring cutaneous adverse event that has only been observed in five individuals. The skin lesions usually presented after 4 weeks of sorafenib (at a dose of 400 mg twice daily) treatment. The morphology and distribution of the lesions mimicked those of chloracne in three of the patients. Two of the patients also had other drug-related skin side effects. Topical acne-directed therapy was only partially effective in clearing the lesions; lowering the dose or discontinuation of sorafenib resulted in progressive improvement or resolution of the facial acneiform eruption.

No MeSH data available.


Related in: MedlinePlus

Distant (a) and closer (b) views of left side of the face of a 79-year-old Asian man show numerous closed comedones and non-inflammatory small cystic lesions on the malar cheeks, the preauricular area and the ears; occasional open comedones are also noted, but are not inflammatory papules. A closer view of the left postauricular area (c) also shows several closed comedones. The lesions appeared 9 days after he started sorafenib (400 mg twice daily) for the treatment of his hepatocellular carcinoma. The morphology and distribution of the facial acneiform lesions mimic those of chloracne
© Copyright Policy
Related In: Results  -  Collection


getmorefigures.php?uid=PMC4374069&req=5

Fig1: Distant (a) and closer (b) views of left side of the face of a 79-year-old Asian man show numerous closed comedones and non-inflammatory small cystic lesions on the malar cheeks, the preauricular area and the ears; occasional open comedones are also noted, but are not inflammatory papules. A closer view of the left postauricular area (c) also shows several closed comedones. The lesions appeared 9 days after he started sorafenib (400 mg twice daily) for the treatment of his hepatocellular carcinoma. The morphology and distribution of the facial acneiform lesions mimic those of chloracne

Mentions: Cutaneous examination of his face showed a chloracne-like eruption consisting predominantly closed comedones not only on his malar cheeks, but also on his ears, preauricular area and postauricular skin. In addition, there were several non-inflammatory small cystic lesions and occasional open comedones. There were no inflammatory papules (Fig. 1).Fig. 1


Sorafenib-associated facial acneiform eruption.

Cohen PR - Dermatol Ther (Heidelb) (2014)

Distant (a) and closer (b) views of left side of the face of a 79-year-old Asian man show numerous closed comedones and non-inflammatory small cystic lesions on the malar cheeks, the preauricular area and the ears; occasional open comedones are also noted, but are not inflammatory papules. A closer view of the left postauricular area (c) also shows several closed comedones. The lesions appeared 9 days after he started sorafenib (400 mg twice daily) for the treatment of his hepatocellular carcinoma. The morphology and distribution of the facial acneiform lesions mimic those of chloracne
© Copyright Policy
Related In: Results  -  Collection

Show All Figures
getmorefigures.php?uid=PMC4374069&req=5

Fig1: Distant (a) and closer (b) views of left side of the face of a 79-year-old Asian man show numerous closed comedones and non-inflammatory small cystic lesions on the malar cheeks, the preauricular area and the ears; occasional open comedones are also noted, but are not inflammatory papules. A closer view of the left postauricular area (c) also shows several closed comedones. The lesions appeared 9 days after he started sorafenib (400 mg twice daily) for the treatment of his hepatocellular carcinoma. The morphology and distribution of the facial acneiform lesions mimic those of chloracne
Mentions: Cutaneous examination of his face showed a chloracne-like eruption consisting predominantly closed comedones not only on his malar cheeks, but also on his ears, preauricular area and postauricular skin. In addition, there were several non-inflammatory small cystic lesions and occasional open comedones. There were no inflammatory papules (Fig. 1).Fig. 1

Bottom Line: Drug-associated cutaneous adverse events, such as alopecia and hand-foot skin reaction, occur frequently.Two of the patients also had other drug-related skin side effects.Topical acne-directed therapy was only partially effective in clearing the lesions; lowering the dose or discontinuation of sorafenib resulted in progressive improvement or resolution of the facial acneiform eruption.

View Article: PubMed Central - PubMed

Affiliation: Division of Dermatology, University of California San Diego, 10991 Twinleaf Court, Twinleaf Court, California, 92131-3643, USA, mitehead@gmail.com.

ABSTRACT

Introduction: Sorafenib is an oral multikinase inhibitor that targets tumor cell angiogenesis and proliferation. Drug-associated cutaneous adverse events, such as alopecia and hand-foot skin reaction, occur frequently. Sorafenib-related side effects affecting hair, nails, and skin are summarized and the characteristics of sorafenib-treated patients who developed acneiform facial lesions are reviewed to present the clinical features of these individuals.

Case report: A man with sorafenib-associated facial acneiform lesions mimicking those of chloracne is described.

Discussion: PubMed was used to search the following terms, separately and in combination: acne, acneiform eruption, chloracne, cutaneous adverse events, hepatocellular carcinoma, renal cell carcinoma, skin side effects, and sorafenib. Inclusion criteria for selecting papers to be reviewed included case reports and studies that described cutaneous and mucosal adverse side effects associated with sorafenib. All papers fulfilling inclusion criteria were reviewed and relevant manuscripts, along with their reference citations, were evaluated. Five patients-a woman with liver epithelioid hemangioendothelioma, three men with metastatic renal cell carcinoma, and a man with hepatocellular carcinoma-have developed sorafenib-associated facial acneiform eruption. The eruption typically occurred after 4 weeks of treatment at a dose of 400 mg twice daily. The lesions presented as either papules and pustules (2 patients) or, similar in appearance and distribution to chloracne, only open and closed comedones (3 patients). The sorafenib-associated facial acneiform eruption partially improved after initiating topical antibiotics, keratolytics, and/or retinoids; however, progressive improvement or resolution occurred after lowering the daily dose or discontinuation of sorafenib.

Conclusions: Sorafenib-associated facial acneiform eruption is a rarely occurring cutaneous adverse event that has only been observed in five individuals. The skin lesions usually presented after 4 weeks of sorafenib (at a dose of 400 mg twice daily) treatment. The morphology and distribution of the lesions mimicked those of chloracne in three of the patients. Two of the patients also had other drug-related skin side effects. Topical acne-directed therapy was only partially effective in clearing the lesions; lowering the dose or discontinuation of sorafenib resulted in progressive improvement or resolution of the facial acneiform eruption.

No MeSH data available.


Related in: MedlinePlus